Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 273, NWS Birmingham, AL

June 4, 2001Jackson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 4, 2001, 7:20 PM CDT for Jackson County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2001, 7:20 PM CDT (00:20 UTC)
Expired
Jun 4, 2001, 7:45 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:24 PM CDTHail 0.75Bridgeport, ALDime size hail was reported in Bridgeport..

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2103 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 050022
SVRBHM
ALC071-050045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 745 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF BRIDGEPORT...MOVING EAST
  AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BRIDGEPORT 
AND FLAT ROCK.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM...ESPECIALLY AT 
HIGHER ELEVATIONS.  IN ADDITION...FREQUENT DEADLY CLOUD TO GROUND 
LIGHTNING WILL ACCOMP.ANY THESE STORMS. IF YOU ARE OUTSIDE...TAKE 
COVER NOW.  FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND 
MOBILE HOMES.

LAT...LON 3489 8591 3476 8575 3501 8541 3517 8561

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:30 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 4, 3:30 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
330 PM CDT MON JUN 04 2001

AIRMASS WILL REMAIN VERY MOIST AND UNSTABLE UNTIL A FRONT MOVES
THROUGH THE FORECAST AREA ON THURSDAY.  UNTIL THEN...WILL GO WITH
RELATIVELY HIGH POPS...ESPECIALLY FOR THE AFTERNOON AND EVENING
HOURS.  IN THE THE EXTENDED PERIOD WILL CONTINUE A DRY
FORECAST...FOR NOW...FRIDAY THROUGH MONDAY...BEHIND THE FRONT AND
SHORT-WAVE TROUGH.  (70)

HASV 069/084 068/080 065 4646
BHM 070/086 070/082 067 4646
MGM 070/089 070/087 069 4646

.BHM...NONE.

In the hours before

Local storm report, Jun 4, 5:06 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CDT MON JUN 04 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

230 PM     MURBURY                   AL   WIND DAMAGE
06/04/01   AUTAUGA                        POST OFFICE REPORTED A
                                          FEW TREES DOWN IN
                                          MURBURY.

310 PM     PRATTVILLE                AL   WIND DAMAGE
06/04/01   AUTAUGA                        S.O. REPORTED TREES DOWN
                                          AT CR 57&10, CR 19 JUST
                                          NORTH OF HWY 14. POWER
                                          LINES DOWN ON CR 47.

330 PM     WETUMPKA                  AL   0.75 INCH HAIL
06/04/01   ELMORE                         SPOTTER REPORTED DIME
                                          SIZED HAIL.

335 PM     WETUMPKA                  AL   WIND DAMAGE
06/04/01   ELMORE                         HAM REPORTED A FEW TREES
                                          DOWN NEAR WETUMPKA.

350 PM     13NE WETUMPKA             AL   WIND DAMAGE
06/04/01   ELMORE                         EMA REPORTED A FEW TREES
                                          DOWN IN NE PORTION OF
                                          COUNTY.

440 PM     GUIN                      AL   WIND DAMAGE
06/04/01  T MARION                         A COUPLE TREES DOWN IN
                                          GUIN. REPORTED BY GUIN
                                          P.D.
Local storm report, Jun 4, 6:03 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT MON JUN 04 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

230 PM     MARBURY                   AL   WIND DAMAGE
06/04/01   AUTAUGA                        A FEW TREES WERE BLOWN
                                          DOWN IN MARBURY.

310 PM     COUNTY WIDE               AL   WIND DAMAGE
06/04/01   AUTAUGA                        SEVERAL TREES WERE BLOWN
                                          DOWN ACROSS THE COUNTY.

330 PM     WETUMPKA                  AL   0.75 INCH HAIL
06/04/01   ELMORE                         DIME SIZE HAIL WAS
                                          REPORTED IN SOUTHERN
                                          ELMORE COUNTY.

335 PM     WETUMPKA                  AL   WIND DAMAGE
06/04/01   ELMORE                         A FEW TREES WERE BLOWN
                                          DOWN NEAR WETUMPKA.

440 PM     GUIN                      AL   WIND DAMAGE
06/04/01   MARION                         A FEW TREES WERE BLOWN
                                          DOWN IN GUIN.

555 PM     HAZEL GREEN               AL   1.00 INCH HAIL
06/04/01   MADISON                        QUARTER SIZE HAIL WAS
                                          REPORTED IN HAZEL GREEN.
Local storm report, Jun 4, 7:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT MON JUN 04 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

604 PM     COUNTY WIDE               AL   WIND DAMAGE
06/04/01   LAUDERDALE                     SEVERAL TREES WERE BLOWN
                                          DOWN AROUND THE COUNTY.

605 PM     DECATUR                   AL   WIND DAMAGE
06/04/01   MORGAN                         SEVERAL TREES WERE BLOWN
                                          DOWN IN DECATUR.

610 PM     HUNTSVILLE                AL   0.75 INCH HAIL
06/04/01   MADISON                        DIME SIZE HAIL REPORTED
                                          IN HUNTSVILLE.

643 PM     HUNTSVILLE                AL   WIND DAMAGE
06/04/01   MADISON                        SEVERAL TREES AND POWER
                                          LINES WERE BLOWN DOWN
                                          ACROSS THE CITY OF
                                          HUNTSVILLE.

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.